Tuesday, December 28, 2010

Causes of Dark Skin Pigmentation

Your skin is generally the same color over your entire body, with little variation from one section to another. However, some areas may develop a darker pigment than others, a condition referred to as hyperpigmentation. These areas can be isolated spots, like a freckle or an age spot, or they may be larger blotches of darker colored skin.

Post-Inflammatory Hyperpigmentation

Post-inflammatory hyperpigmentation is the development of spots on the skin in areas where an injury has occurred, such as with acne, cuts, burns or other skin tissue damage. Melanin is the substance that gives your skin its color. The spots can develop from residual melanin pigment left from the healing process, or from the deposit of iron in the skin from dead red blood cells.


Ephelides, more commonly known as freckles, are also spots of dark pigmentation on the skin. Freckles form on exposed skin when you spend too much time in the sun, especially when unprotected by sunscreen. As your skin is damaged by the ultraviolet radiation of the sun, the irregular production of melanin occurs from mealnocytes in the skin, resulting in pockets of excess melanin pigment in the form of freckles.


Lentigines, also referred to as age spots, sun spots or liver spots, are another form of hyperpigmentation on the skin. Lentigines develop because of a combination of factors. For example, some lentigines develop when the aging process causes the body to produce excess melanin on the skin. Other lentigines are are sun-related and occur similarly to freckles, when ultraviolet radiation causes melanin to clump together on areas of the skin, resulting in brown or black spots of hyperpigmentation.

Photoallergic or Phototoxic Reaction

Photoallergic or phototoxic reactions are two more sources of hyperpigmentation. In both cases, medication has made the person sensitive to the sun. Exposure to the sun while on certain medications can damage the skin, resulting in darkened areas in a phototoxic reaction. In a photoallergic reaction, the structure of the drug is changed when you're exposed to ultraviolet radiation, causing the body to see the drug as an invader and attack it. This can manifest as areas of hyperpigmentation. Drugs that may cause these reactions include antibiotics, diuretics and even some non-steroidal anti-inflammatory medications, such as ibuprofen, says the New Zealand Dermatological Society.

Addison's Disease

Addison's disease causes a decrease in your body's production of certain hormones, such as cortisol and aldosterone. Without these hormones, your body can exhibit a host of different symptoms, ranging from muscle weakness to low blood sugar. Another common symptom, according to the Mayo Clinic, is areas of hyperpigmentation on the skin.

No comments: